EconPapers    
Economics at your fingertips  
 

Budgetary policies and available actions: A generalisation of decision rules for allocation and research decisions

Claire McKenna, Zaid Chalabi, David Epstein and Karl Claxton

Journal of Health Economics, 2010, vol. 29, issue 1, 170-181

Abstract: The allocation problem in health care can be characterised as a mathematical programming problem but attempts to incorporate uncertainty in costs and effect have suffered from important limitations. A two-stage stochastic mathematical programming formulation is developed and applied to a numerical example to explore and demonstrate the implications of this more general and comprehensive approach. The solution to the allocation problem for different budgets, budgetary policies, and available actions are then demonstrated. This analysis is used to evaluate different budgetary policies and examine the adequacy of standard decision rules in cost-effectiveness analysis. The research decision is then considered alongside the allocation problem. This more general formulation demonstrates that the value of further research depends on: (i) the budgetary policy in place; (ii) the realisations revealed during the budget period; (iii) remedial actions that may be available; and (iv) variability in parameters values.

Keywords: Allocation; decisions; Cost-effectiveness; analysis; Research; decisions; Stochastic; mathematical; programming; Decision; analysis (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167-6296(09)00133-7
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Budgetary policies and available actions: a generalisation of decision rules for allocation and research decisions (2008) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jhecon:v:29:y:2010:i:1:p:170-181

Access Statistics for this article

Journal of Health Economics is currently edited by J. P. Newhouse, A. J. Culyer, R. Frank, K. Claxton and T. McGuire

More articles in Journal of Health Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jhecon:v:29:y:2010:i:1:p:170-181